Montana, 2011High Wind in Montana, January 16, 2011
January 16, 2011 · NWS TFX · 6 events in 5 counties and zones
Low surface pressure tracking across North-Central Montana and strong westerly winds aloft combine to create high winds across the area. Wind gusts to 69 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low surface pressure tracking across North-Central Montana and strong westerly winds aloft combine to create high winds across the area. Wind gusts to 69 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 16, 4:18 AM MST, 42 minutes earlier.
Area forecast discussion, Jan 16, 4:18 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 AM MST SUN JAN 16 2011
.DISCUSSION...
TODAY THROUGH TUESDAY...EXPECT A MOIST NORTHWEST FLOW ALOFT OVER
THE AREA WITH A SERIES OF EMBEDDED WEATHER DISTURBANCES. WILL
CONTINUE WITH THE RELATIVELY HIGH CHANCES OF SNOW OVER THE
MOUNTAINS. OVER THE VALLEYS AND PLAINS MODELS DIFFER ON DETAILS OF
WHEN AND WHERE THEY FORECAST PRECIPITATION WHICH MAKES FORECASTS OF
THE CHANCES OF PRECIPITATION DIFFICULT. WHERE MODELS HAVE BETTER
AGREEMENT HAVE GONE WITH RELATIVELY HIGHER CHANCES OF
PRECIPITATION. AT THE SURFACE WARMER AIR FROM WEST OF CUT BANK TO
NEAR GREAT FALLS AND LEWISTOWN EARLY THIS MORNING WILL BE
SPREADING NORTHEAST TODAY. AHEAD OF THE WARM AIR THERE WILL BE A
THREAT OF FREEZING RAIN. SHOULD FREEZING RAIN DEVELOP THINK THAT
AMOUNTS WOULD BE VERY LIGHT AND NOT LAST VERY LONG SO DO NOT PLAN
ON ISSUING ANY ADVISORY. MODELS DIFFER ON HOW FAR EAST THE WARM
AIR WILL GO TODAY. THINK WARM AIR WILL NOT MAKE IT INTO NORTHERN
PORTIONS OF HILL AND BLAINE COUNTIES SO HAVE BACKED OFF SOME ON
HIGH TEMPERATURES TODAY. ALSO FOR TODAY HAVE DECIDED TO UPGRADE
THE HIGH WIND WATCH TO A WARNING. MODELS DEVELOP STRONG WINDS TO A
LITTLE ABOVE THE PLAINS. NOT SURE IF THE STRONG WINDS WILL BE
MIXED DOWN TO THE SURFACE BUT THINK THERE IS ENOUGH OF A THREAT OF
THIS HAPPENING TO UPGRADE THE WATCH TO A WARNING. ALSO BASED ON
SNOWFALL TOTALS WILL ISSUE A WINTER WEATHER ADVISORY FOR SOUTHERN
GALLATIN COUNTY...MAINLY FOR THE WEST YELLOWSTONE AREA. THIS
ADVISORY WILL CONTINUE THROUGH TONIGHT. TURNING BACK TO SURFACE
FORECASTS..EXPECT THE COLD AIRMASS TO MOVE SOUTH TONIGHT AND END
UP BY EARLY MONDAY SOUTH OF A GREAT FALLS TO LEWISTOWN LINE.
SOUTHWEST MONTANA SHOULD CONTINUE TO BE UNDER THE INFLUENCE OF THE
MILDER AIRMASS. FOR MONDAY NIGHT AND TUESDAY DO NOT EXPECT
MUCH MOVEMENT OF THE FRONT SEPARATING THE TWO AIR MASSES. BLANK
TUESDAY NIGHT THROUGH SUNDAY NIGHT...A STRONG SHORTWAVE TROUGH IN A
MOIST NORTHWEST FLOW ALOFT WILL LIKELY BRING SNOW TO MOST OF THE TFX
CWA TUESDAY NIGHT. THE BEST CHANCE FOR SNOW WILL BE SOUTH AND WEST
OF A CUT BANK-TO-LEWISTOWN LINE...AS A SURFACE LOW PRESSURE AREA
MOVES ACROSS SOUTHWEST MONTANA SPREADS COLD CANADIAN AIR AND
NORTHERLY UPSLOPE WINDS SOUTH THROUGH NORTH CENTRAL MONTANA. THE
SNOW WILL DECREASE ON WEDNESDAY AS THE SHORTWAVE EXITS THE
AREA...BUT THE COLD AIR WILL KEEP TEMPERATURES ABOUT 10 DEGREES
BELOW NORMAL. THE NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE THROUGH
THE REMAINDER OF THIS FORECAST PERIOD...AS A STEADY PROGRESSION OF
EMBEDDED SHORTWAVES WITH SOMEWHAT LESS MOISTURE MOVE THROUGH THE
FLOW AND OVER MONTANA. HOWEVER...THE SURFACE BOUNDARY SEPARATING THE
COLD AND WARM AIRMASSES IS FORECAST TO SHIFT EAST INTO THE EASTERN
PORTION OF THE TFX CWA DURING THIS TIME. THE RESULTING DOWNSLOPE
WINDS WILL LIMIT THE CHANCE FOR PRECIPITATION ALONG THE EAST SLOPES
OF THE ROCKIES. OVERALL...HAVE GENERALLY KEPT A CHANCE OF
PRECIPITATION IN THE MOUNTAINS AND A SLIGHT CHANCE OVER THE PLAINS
AND IN THE VALLEYS. WENT WITH THIS MORE BROAD-BRUSHED APPROACH
BECAUSE THESE SHORTWAVES ARE FAIRLY FAST-MOVING...MAKING TIMING OF
ANY PARTICULAR PRECIPITATION EVENT DIFFICULT. TEMPERATURES WILL
REMAIN BELOW NORMAL WEDNESDAY...BUT THE SHIFT OF THE BOUNDARY WILL
WARM TEMPERATURES TO NEAR NORMAL FOR WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WILL THEN STEADILY WARM A FEW DEGREES EACH DAY THROUGH
THE REMAINDER OF THE PERIOD. COULSTON
&&
.AVIATION...
UPDATED 0545Z.
MOIST NORTHWEST FLOW ALOFT CONTINUES ACROSS THE FORECAST AREA
THROUGH SUNDAY AFTERNOON. SURFACE LOW PRESSURE TROUGH REMAINS OVER
WESTERN PORTIONS OF NORTH CENTRAL MONTANA WITH ARCTIC AIR ENTRENCHED
TO THE EAST OF THE TROUGH. ARCTIC BOUNDARY WILL GRADUALLY RETREAT
EASTWARD AS THE SURFACE TROUGH STRENGTHENS AND EXPANDS...WITH A
CLOSED SURFACE LOW DEVELOPING ALONG THE MONTANA-CANADA BORDER BY
SUNDAY AFTERNOON. ANOTHER MASS OF MOISTURE MOVES ACROSS THE REGION
BY 12Z SUNDAY WITH AREAS/WIDESPREAD MIXED WINTER PRECIPITATION
INCLUDING FREEZING RAIN ALONG WITH IFR/MVFR CEILINGS. AFTER 00Z
MONDAY THE ARCTIC AIR WILL LIKELY PUSH SOUTH BEHIND THE DEPARTING
LOW PRESSURE SYSTEM. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 19 19 17 / 30 40 50 50
CTB 45 8 9 5 / 30 40 40 40
HLN 48 33 45 24 / 60 30 30 30
BZN 47 34 45 21 / 70 40 40 40
WEY 36 28 34 13 / 90 80 60 60
DLN 44 34 41 23 / 60 30 30 30
HVR 26 3 5 -2 / 40 50 50 50
LWT 45 20 21 15 / 60 50 50 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST MONDAY CASCADE...CENTRAL AND
SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...
EASTERN TETON...JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY SOUTHERN GALLATIN.
&&
SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 15, 6:16 AM MST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 AM MST SAT JAN 15 2011
MTZ009-010-012-014-046-048>050-054-161300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-MEAGHER-
616 AM MST SAT JAN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WATCH IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT FOR THE ROCKY MOUNTAIN FRONT...THE ADJACENT
PLAINS...AND PORTIONS OF CENTRAL MONTANA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
MTZ008-011-013-015-044-045-047-051>053-055-161300-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-TOOLE-LIBERTY-BLAINE-FERGUS-
JEFFERSON-BROADWATER-GALLATIN-
616 AM MST SAT JAN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
High Wind, North Rocky Mountain Front
- When
- January 16, 5:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
A wind gust to 69 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
High Wind, Southern Lewis and Clark
- When
- January 16, 2:00 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust to 61 mph was reported at the Dellwo RAWS MSCS site.
High Wind, Eastern Teton
- When
- January 16, 3:00 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 71 mph was reported at the Choteau airport.
High Wind, Cascade
- When
- January 16, 3:30 PM MST
- Where
- Cascade forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 60 mph was reported at Cascade.
High Wind, Southern Lewis and Clark
- When
- January 16, 11:09 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A wind gust to 59 mph was reported at the Helena ASOS site.
High Wind, Broadwater
- When
- January 16, 11:20 PM MST
- Where
- Broadwater forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
A wind gust to 61 mph was reported at Winston 1W.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Oregon, January 16 to 21, 2011$18 million · 16 events
- Cold in Illinois, January 16, 20111 death · 1 event
- Flooding in Idaho, January 16 to 20, 2011$1.1 million · 5 events
- High Wind in Washington, January 16 to 17, 2011$50,000 · 83 kt wind · 2 events
- Flood in Washington, January 16 to 18, 2011$25,000 · 1 event
- Debris Flow in Washington, January 16, 20111 injured · $12,000 · 1 event
- High Wind in Wyoming, January 16 to 17, 201164 kt wind · 7 events
- Winter Storm and Winter Weather in Colorado, January 16 to 18, 20117 events
- Flooding in Oregon, January 16 to 18, 20115 events
- Lake-Effect Snow in New York, January 16, 20114 events
- Winter Weather in Iowa, January 16 to 17, 20114 events
- Flash Flood and Heavy Rain in Hawaii, January 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273690, 273694, 273695, 273692, 273696, 273697.